Q:

9/11/2013
I saw a 3 yo with a history of 'bruising', swollen tender joints and fever on D9/10 of Cefdinir being used for acute otitis media. Rash was unchanged by the use of Benadryl and resolved over 7 days after cefdinir was stopped. Since then child has had PE tubes, thereby reducing antibiotic need. However, she had a respiratory infection in the interval for which she successfully took amoxil without adverse event. The pediatrician wants to know based on this information, if she may administer IM ceftriaxone in case of need. Skin testing was not peformed given the history suggestive of EM. Do you have thoughts on the potential use of ceftriaxone in this child?

A:

Thank you for your inquiry.

Unfortunately, there is no definitive answer to your question. All one can do is look at the available literature and try and put the issue into perspective. But in the final analysis, since there is no predictive test to tell whether cross-reactivity would occur, the decision to administer ceftriaxone in your patient is based purely on clinical judgment and risk/benefit analysis. However, the available evidence indicates that cross-reactivity would be unlikely.

Serum sickness-like reactions have been reported to both drugs (1,2), but I could find no report of either being given to a patient who had experienced such a reaction to the other drug. Nonetheless, based on an analysis of their structures, although both are third-generation cephalosporins, there are distinct structural differences between the two drugs which are reassuring that cross-reactivity would not occur. In addition the fact that individuals who have had serum sickness reactions to cefaclor can usually take other cephalosporins (3,4) is encouraging. However, as noted above, no definitive conclusion in this regard can be made based upon the evidence in the literature.

Thank you again for your inquiry and we hope this response is helpful to you.

References:
1) Loar R.W., Herman A.C., Lee B.R., Fischer P.R. Eur. J. Pediat Dermatol 22, 242-244, 2012. We report the case of a 22 month-old boy with diffuse erythematous plaques and papules with central clearing, fever, joint swelling, and polyarthralgia that presented seven days into a course of cefdinir for presumed pharyngitis. He was diagnosed with serum sickness-like reaction (SSLR) and had gradual improvement after discontinuation of cefdinir. This is the first reported case of cefdinir associated with SSLR.
2) Baniasadi S, Fahimi F, Mansouri D. Serum sickness-like reaction associated with cefuroxime and ceftriaxone. Ann Pharmacother 2007 Jul; 41(7):1318-9. Epub 2007 Jun
3) Mendelson LM. Adverse reactions to â-lactam antibiotics. Immunol Allergy Clin North Am 1998; 18:745- 757
4) Pediatrics Vol. 115 No. 4 April 1, 2005, pp. 1048 -1057, (doi: 10.1542/peds.2004-1276)

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology